Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Tucson, AZ

September 24, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 24, 2019, 8:14 AM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 8:14 AM MST (15:14 UTC)
Expired
Sep 24, 2019, 11:15 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 3.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS55 KTWC 241514
FFWTWC
AZC019-023-241815-
/O.NEW.KTWC.FF.W.0037.190924T1514Z-190924T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
814 AM MST Tue Sep 24 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 1115 AM MST.

* At 808 AM MST, Doppler radar indicated a band showers and 
  thunderstorms producing heavy rain extending from Highway 286 near 
  the International Border, along Arivaca Road to the intersection 
  of Arivaca Road with Interstate 19. 

* Weather Radar indicated that between 1.0 and 1.50 inches of rain 
  has fallen along portions of Arivaca Road between Highway 286 and 
  Interstate 19. Showers and thunderstorms will continue to develop 
  and move across this area for the next 1-2 hours. Flash flooding 
  is expected to begin shortly. 

* Some locations that will experience flooding include...
  Arivaca, Amado, Sasabe and Arivaca Junction. 

This includes the following highways...
 Interstate 19 between mile markers 26 and 35.
 Route 286 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3180 11100 3169 11097 3149 11155 3168 11154

$$
1 follow-up statement
659 
WGUS75 KTWC 241615
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
915 AM MST Tue Sep 24 2019

AZC019-023-241815-
/O.CON.KTWC.FF.W.0037.000000T0000Z-190924T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
915 AM MST Tue Sep 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MST FOR
SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 913 AM MST, Doppler radar continue to indicate thunderstorms 
producing heavy rain across the warned area.  Flash flooding is 
expected.

Some locations that will experience flooding include...
Arivaca, Amado, Sasabe and Arivaca Junction. 

This includes the following highways...
 Interstate 19 between mile markers 26 and 35.
 Route 286 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3180 11100 3169 11097 3149 11155 3168 11154

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:30 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 24, 3:30 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 AM MST Tue Sep 24 2019

.SYNOPSIS...A weather system interacting with deep moisture over the
area will continue to produce showers and thunderstorms today. Some
of these thunderstorms will be capable of producing locally heavy
rainfall, strong winds, and hail. The weather system will remain
over southwestern Arizona through at least Thursday before tracking
northward and exiting the state on Friday. The proximity of this
system will keep scattered showers and thunderstorms in the forecast
with improving weather area-wide anticipated on Friday. Drier
weather will return this weekend into next week.

&&

.DISCUSSION...The upper low responsible for the strong to severe
thunderstorms and flash flooding across Arizona yesterday into early
this morning was centered over Yuma as of 3 AM MST. Strong and
severe thunderstorms blossomed across central and western Pima
county after midnight. The latest HRRR solution continued to show
shower and thunderstorm activity on the increase through at least
early this evening. That said, will keep the Flash Flood Watch going
for most of the area today. However, the air mass might become too
worked over across western and central Pima county to support very
much thunderstorm activity this afternoon. Thus, will end the watch
for this section at 11 AM MST this morning.

Showers and thunderstorms will remain in the forecast based on the
proximity of the upper low over southwest Arizona through at least
Thursday. Thereafter, models were in decent agreement with the upper
low lifting north and exiting the state on Friday. With the upper
low clear of the region, drier weather can be anticipated this
weekend into early next week.

&&

.AVIATION...Valid through 25/12Z.
Isolated to scattered TSRA/SHRA becoming more widespread through
early morning hours and continuing through this evening. Some storms
could be strong to severe with hail and strong wind gusts. Ceilings
will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional
IFR ceilings in and around thunderstorms. SFC wind generally less
than 10 kts this morning becoming easterly at KTUS 8-12 kts this
afternoon and evening. Winds at KOLS and KDUG will be out of the
southwest to northwest at 8-12 kts this afternoon and evening. Wind
gusts to 40+ kts near TSRA and with any thunderstorm outflow
boundaries. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
becoming widespread this morning into the afternoon ahead of a low
pressure system. Locally heavy rainfall and strong thunderstorm
outflows will be possible. Scattered showers and thunderstorms will
then continue Wednesday into Thursday with just isolated activity
Friday. Dry conditions are then expected this weekend into early
next week. 20-foot winds will be terrain driven and less than 15
mph, except in the vicinity of thunderstorms where strong, gusty and
erratic winds will be possible.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Flash Flood Watch through this evening for AZZ503-504-506>508-
    511>514.
    Flash Flood Watch until 11 AM MST this morning for AZZ502-505-
    509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 24, 2:20 AM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 AM MST Tue Sep 24 2019

AZZ502>504-515-241015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
315 AM MST...

At 219 AM MST, Doppler radar was tracking numerous strong
thunderstorms over the Tohono O'odham Nation with the strongest
storm over Topawa, or 8 miles south of Sells, moving northeast at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Gu
Oidak, Vamori, Cowlic, Fresnal, Choulic, Newfield, Coldfields,
No:ligk, Fresnal Canyon, Artesia, Hashan Chuchg, Kots Kug, Kupk and
Papago Farms.

LAT...LON 3175 11238 3209 11216 3194 11131 3150 11160
TIME...MOT...LOC 0919Z 248DEG 18KT 3180 11187

GL
Special weather statement, Sep 24, 3:20 AM MST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 AM MST Tue Sep 24 2019

AZZ502>504-515-241115-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
320 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 415 AM
MST...

At 319 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Topawa, or 13 miles southeast of Sells, moving
northeast at 20 mph. Additional strong thunderstorms were located
near the International border southwest of Sells.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sells, Topawa, San Miguel, San Isidro, Kitt Peak, Ali Chukson, Gu
Oidak, Vamori, Cowlic, Fresnal, San Pedro, Choulic, Newfield,
Coldfields, No:ligk, Cababi, Comobabi, South Comobabi, Santa Rosa
Ranch and Fresnal Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3161 11195 3170 11223 3206 11214 3216 11140
      3151 11158
TIME...MOT...LOC 1019Z 237DEG 16KT 3179 11170

GL
Special weather statement, Sep 24, 3:21 AM MST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
321 AM MST Tue Sep 24 2019

AZZ503-504-507-513-241100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
321 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND SANTA CRUZ COUNTIES UNTIL 400 AM MST...

At 320 AM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 14 miles northeast of Nogales, moving northeast at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nogales, Rio Rico, Whetstone, Patagonia, Sonoita, Elgin, Patagonia
Lake State Park, Nogales International Airport, Fort Huachuca, Kino
Springs, Canelo, Lochiel and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 11086 3174 11036 3133 11052 3133 11106
TIME...MOT...LOC 1020Z 209DEG 33KT 3150 11074

Cerniglia
Special weather statement, Sep 24, 3:53 AM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
353 AM MST Tue Sep 24 2019

AZZ502-504-241145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
353 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 445 AM MST...

At 353 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Pisinemo, or 30 miles northwest of Sells, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Santa Rosa, Covered Wells, Anegam, San Simon, Palo Verde Stand, Ak
Chin, San Luis, Santa Rosa School and San Simon West.

LAT...LON 3206 11223 3219 11243 3259 11214 3244 11179
TIME...MOT...LOC 1053Z 220DEG 32KT 3218 11229

AH
Special weather statement, Sep 24, 5:04 AM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
504 AM MST Tue Sep 24 2019

AZZ502>504-515-241245-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
504 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
545 AM MST...

At 503 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Kitt Peak, or 20 miles southeast of Sells, moving
north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sells, Three Points, Topawa, San Miguel, San Isidro, Kitt Peak, Ali
Chukson, Vamori, Fresnal, Choulic, Newfield, Coldfields, Sasabe,
South Comobabi, Fresnal Canyon, Artesia, Pan Tak, Hashan Chuchg, Ali
Molina and South Komelik.

LAT...LON 3145 11143 3166 11209 3205 11176 3209 11133
      3177 11131
TIME...MOT...LOC 1203Z 194DEG 27KT 3176 11158

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:01 PM MSTSpecial Weather StatementTWCPima44 min
Sep 23, 6:40 PM MSTSpecial Weather StatementTWCPinal35 min
Sep 23, 6:41 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz22 min
Sep 23, 7:18 PM MSTSpecial Weather StatementTWC42 min
Sep 23, 7:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 23, 7:55 PM MSTSpecial Weather StatementTWC35 min
Sep 23, 8:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Sep 23, 8:45 PM MSTSpecial Weather StatementTWC45 min
Sep 23, 8:49 PM MSTSpecial Weather StatementTWC41 min
Sep 23, 9:09 PM MSTSpecial Weather StatementTWC36 min
Sep 23, 9:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Sep 23, 9:21 PM MSTTornado WarningTWCCochise, Graham24 min
Sep 23, 9:25 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Sep 23, 9:54 PM MSTSpecial Weather StatementTWC36 min
Sep 23, 10:44 PM MSTSpecial Weather StatementTWC46 min
Sep 23, 11:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Sep 24, 12:06 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Sep 24, 1:12 AM MSTSevere Thunderstorm WarningTWCPima63 min
Sep 24, 1:27 AM MSTSpecial Weather StatementTWC48 min
Sep 24, 1:40 AM MSTSevere Thunderstorm WarningTWCPima50 min
Sep 24, 2:18 AM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 24, 2:20 AM MSTSpecial Weather StatementTWCPima55 min
Sep 24, 2:22 AM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 24, 2:29 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 24, 2:46 AM MSTFlash Flood WarningTWCPima3 hr
Sep 24, 3:07 AM MSTSevere Thunderstorm WarningTWCPima53 min
Sep 24, 3:08 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 24, 3:20 AM MSTSpecial Weather StatementTWCPima55 min
Sep 24, 3:21 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Sep 24, 3:38 AM MSTSevere Thunderstorm WarningTWCPima67 min
Sep 24, 3:53 AM MSTSpecial Weather StatementTWCPima52 min
Sep 24, 4:00 AM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 24, 5:04 AM MSTSpecial Weather StatementTWCPima41 min
Sep 24, 7:20 AM MSTAreal Flood AdvisoryTWCPima115 min
Sep 24, 7:36 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz114 min
Sep 24, 8:09 AM MSTFlash Flood WarningTWCPima3 hr
Sep 24, 8:52 AM MSTSpecial Weather StatementTWCPima38 min
Sep 24, 9:06 AM MSTSevere Thunderstorm WarningTWCPima39 min
Sep 24, 9:16 AM MSTTornado WarningTWCPima29 min
Sep 24, 9:44 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 24, 10:20 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Sep 24, 11:07 AM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Sep 24, 11:59 AM MSTFlash Flood WarningTWCCochise3 hr
Sep 24, 12:06 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Sep 24, 3:25 PM MSTFlash Flood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz35 hr
Sep 24, 4:38 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.